woman in a low cut dress showing cleavage of her breasts

Q. My doctor prescribed hormone replacement therapy, but I find it has made my breasts bigger. Every estrogen I have looked up has the same side effect listed.
Some of my other drugs (Claritin, nortriptyline and Tagamet) also list breast enlargement in women or breast development in men as side effects. Why would a heartburn drug cause breast enlargement?
Is there something a person can do to counteract this reaction, other than breast reduction surgery?

A. Breast enlargement is associated with estrogen hormones, whether taken as birth control pills or in postmenopausal therapy. But dozens of other medications may also trigger this reaction.
Anything that disrupts the balance of estrogen and testosterone in the body may lead to an increase in breast tissue (called gynecomastia in men). For example, high doses of Tagamet (cimetidine) interfere with male hormones and can have this effect.
If you are taking hormone replacement therapy to prevent osteoporosis, your physician might consider Evista (raloxifene), which does not cause breast enlargement. Alternate treatments are also available for the other drugs you mention.
There are no proven antidotes for this problem, and doctors sometimes resort to breast reduction surgery.
Here is a partial list of medications that can cause gynecomastia in men and might potentially cause breast growth in women:

  • Abilify
  • Alcohol
  • Amiodarone
  • Amphetamines
  • Aripiprazole
  • Captopril
  • Cimetidine
  • Clomiphene
  • Clozapine
  • DHEA
  • Dutasteride
  • Diazepam
  • Digoxin
  • Diltiazem
  • Enalapril
  • Estrogen
  • Finasteride
  • Griseofulvin
  • Haloperidol
  • Ketoconazole
  • Lavender oil
  • Marijuana
  • Methadone
  • Methotrexate
  • Methyldopa
  • Metronidazole
  • Minocycline
  • Phenytoin
  • Nitroglycerin
  • Nifedipine
  • Olanzapine
  • Omeprazole
  • Quetiapine
  • Reserpine
  • Risperidone
  • Seroquel
  • Spironolactone
  • Verapamil
  • Zyprexa

No one should ever stop taking a medication because of enlarged breasts, but if this side effect becomes problematic, do discuss this complication with the prescribing physician. It is not the type of adverse effect that is frequently mentioned, but it can pose a challenge for a patient who experiences it.

Join Over 60,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Cassy
    Reply

    Helpful site.

  2. Pauline
    Reply

    I took hormone replacement pills and developed cancer of the endometrium. Had a complete hysterectomy and a radium implant. Do not take hormone replacement of any kind.

  3. Gerry Anne M.
    Reply

    I am puzzled that the list of medications that can cause breast enlargement includes only Diltiazem (the generic form of Dilacor) but not Dilacor. Does this mean that the generic form has an extra ingredient that is responsible for getting it on the list?
    PEOPLE’S PHARMACY RESPONSE: No. Drugs available generically were listed by the generic name. Those that are still under patent protection were listed by the brand name. Diltiazem is or has been available under several brand names.

  4. Dr. Who
    Reply

    Abilify or aripiprazole is usually placed in a class of medications (dopamine blockers) that generally raise prolactin levels. But this is not quite accurate, because it is a partial antagonist/agonist of dopamine at the d2 receptor. Thus it causes a 15% stimulation of the d2, or dopamine receptor, while blocking at 85%,which usually tends to lower prolactin levels to normal levels, if they have been elevated by other medications.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.